Reply To: Medication side effects

Home Welcome to the ADDitude Forums For Parents Treating Your Child Medication side effects Reply To: Medication side effects

#99015
cookiemonster
Participant

Thanks very much for the comments. My son only just *yesterday* realized that his meds could possibly be causing the queasiness. Hopefully he won’t start refusing them now… he didn’t refuse today. Before that he had no idea, because there’s a 1-1.5 hour delay between pill and queasiness. So I really don’t think he’s faking it or exaggerating to convince me to stop his meds. I asked him how severe the queasiness has been, if it’s terrible or if it’s sort of ok… he said it’s sort of ok. But it still concerns me.

We had been giving him weekends and summer off med to give him a break from the suppressed appetite, to hopefully allow him to eat extra and catch up with growth. And we honestly didn’t mind if he was off med during those times because he didn’t need to be learning or sitting at a desk, he was free to do what he wanted really. But maybe you’re right that during the school year he may have noticed more side effects on Mondays, it’s so hard to know when he doesn’t seem able to give me reliable information himself (his memory is pretty bad) and my only other source of info for his school day is his teacher. I wish he could just tell me exactly how the drug makes him feel (both mentally and physically) but I think that will be easier for him to do as he gets older.

How do you know whether a side effect is “good enough”, or whether you should try a different drug? I’d love to find one that has no side effects but I realize that’s probably not going to be realistic, and each drug trial does take some time to figure out.

I was thinking of keeping him on 10mg (which is not enough to offer any benefit in terms of adhd symptoms) for 1-2 weeks to see if the queasiness settles out, before increasing the dose to 15 then 20. I assume the queasiness would only get worse with the higher doses. But it’s hard to know.